September is National Atrial Fibrillation Awareness Month: Understanding the Pharmacist’s Role in a Risky Rhythm

,

Because patients may interact with a pharmacist more regularly than other health care providers, it is possible to detect potential signs and symptoms of atrial fibrillation in a patient during their encounters.

September is Atrial Fibrillation Awareness Month, a month dedicated to sharing information about atrial fibrillation (Afib), how it manifests, and treatments for it. In 2018, Afib was mentioned on 175,326 death certificates and was the underlying cause of death in 25,845 of those deaths.1

Afib is quivering or irregular heartbeat that can lead to blood clots, stroke, heart failure, or other related cardiac diseases.2 Common causes of Afib are congenital heart disease, heart failure, heart valve disease, hypertension, and pulmonary hypertension.3

In some cases, no underlying heart disease is found; therefore, Afib can be due to alcohol or excessive caffeine use, electrolyte or metabolic imbalances, certain drugs, or genetic factors.3 General goals in treatment of atrial fibrillation are prevention of thromboemboli, control of ventricular response, restoration of sinus rhythm, and maintenance of sinus rhythm by preventing recurrences.4

Pharmacists are in a prime position to improve outcomes in patients with Afib by ensuring patients are on optimal pharmacological therapy, providing adherence and compliance monitoring, evaluating, and monitoring individual safety needs, and addressing other barriers to treatment. Because patients may interact with a pharmacist more regularly than other health care providers, it is possible to detect potential signs and symptoms of Afib in a patient during their encounters.

Patients may not consider the symptoms, which can range in severity from subtle to critical, to be a concerning issue, but may respond to the pharmacist’s advice to seek further evaluation and work-up by a physician. Some of these medications can be costly. Pharmacists can use resources such as prescription savings sites, coupons from manufacturer websites, and access insurance formularies to determine whether a similar drug to the one prescribed will cost a fraction of the price.

People with Afib may take medications to prevent clots that could lead to strokes, rate control or rhythm control medications. The medications often present drug-drug interactions that can be addressed with the critical analysis of the pharmacist.

It has long been known that many antibiotics, non-steroidal anti-inflammatory drugs (NSAIDs), antifungal medications, and supplements react with warfarin and should be monitored closely.5 However, there are many other lesser known, but potentially problematic interactions that pharmacists can intercept.

It is essential that medication profiles should be monitored each time a patient is initiated on a new medication to catch unique drug interactions. For example, a patient being treated with primidone for essential tremor will need to be transitioned to another medication for tremor if apixaban or rivaroxaban are used, because primidone can reduce the blood concentrations of the blood thinner to an ineffective level.6

If a patient is taking a high dose of ondansetron, they may need to be switched to another antiemetic due to the interaction with amiodarone and the potential for Qt-prolongation. Pharmacists can also play a part in monitoring laboratory values and drug levels with certain medications, such as procainamide, to minimize toxicity and adverse effects (AEs), such as QT-prolongation.

Many patients may not be as aware of all the other medications and supplements that can increase the risk of bleeding and do not associate these products with causing potential drug interactions or harm. Although counseling patients on avoiding NSAIDs in favor of acetaminophen is a well-known intervention, it is just as important to advise patients to avoid specific herbals, such as garlic and ginger, that also increase a person’s risk of bleeding.7

For this reason, it is important for a pharmacist ask what OTC or herbal agents that a patient is taking. Afib medications have numerous AEs that pharmacists can and should counsel on, monitor for, and help manage.8 While this is required under OBRA90 when the patient begins a new medication, the pharmacist has a regular opportunity to fulfill this responsibility each time the patient picks up their prescription from the pharmacy.

Some AEs may be well established, but not as widely known, even among all health care professionals, allowing the pharmacist to serve as an educator. For example, calcium channel blockers, such as diltiazem and verapamil, can cause constipation, especially in older adults. The pharmacist can monitor, recommend a change in therapy, or treat the constipation when the therapy cannot be changed.

The month of September is dedicated to learning and discussing Afib to spread knowledge about signs and symptoms revolving around it. Pharmacists play a part in assisting patients with Afib by helping manage medications and their drug interactions. When Afib is properly managed, it improves patients’ overall health and wellbeing.

References

  1. “Atrial Fibrillation.” Centers for Disease Control and Prevention, Centers for Disease Control and Prevention, 8 Sept. 2020, www.cdc.gov/heartdisease/atrial_fibrillation.htm.
  2. “What Is Atrial Fibrillation (Afib or Af)?” Www.heart.org, 31 July 2016, www.heart.org/en/health-topics/atrial-fibrillation/what-is-atrial-fibrillation-afib-or-af.
  3. Atrial fibrillation (afib); causes, symptoms & treatment. Cleveland Clinic. (n.d.). https://my.clevelandclinic.org/health/diseases/16765-atrial-fibrillation-afib.
  4. Wyndham, C R. “Atrial fibrillation: the most common arrhythmia.” Texas Heart Institute journal vol. 27,3 (2000): 257-67.
  5. Mayo Foundation for Medical Education and Research. (2021, May 14). Warfarin side effects: Watch for interactions. Mayo Clinic. https://www.mayoclinic.org/diseases-conditions/deep-vein-thrombosis/in-depth/warfarin-side-effects/art-20047592.
  6. Forbes HL, Polasek TM. Potential drug-drug interactions with direct oral anticoagulants in elderly hospitalized patients. Ther Adv Drug Saf. 2017 Oct;8(10):319-328. doi: 10.1177/2042098617719815. Epub 2017 Jul 11. PMID: 29593860; PMCID: PMC5865464.
  7. Wang C-Z, Moss J, Yuan C-S. Commonly used dietary supplements on coagulation function during surgery. Medicines 2015;2:157–85. 10.3390/medicines2030157
  8. Siddoway, L. A. (2003, December 1). Amiodarone: Guidelines for use and monitoring. American Family Physician. https://www.aafp.org/afp/2003/1201/p2189.html.